Consumers: Case Study 1 – Therapeutic Failure
Alfred F. (Al) is a 66-year-old (DOB 05/19/1945) retired construction worker who has been using a nasal spray for episodic treatment of allergic rhinitis, prescribed by his family doctor.
Al has had this problem for over 5 years, and it is especially troublesome in the evening because the nasal discharge and post-nasal drip interferes with falling and staying asleep. He has been using First Pharmaceutical’s nasal spray with good results for the past 5 years. The product he has received has come from one of two generic manufacturers, depending on the availability at his drug store. At the time of last refill on August 5, Al was given a new generic brand manufactured by XYZ Pharmaceutical in Texas. The product was the same 50 mcg/dose, one spray in each nostril twice daily, that he had used with previous brands of the same drug product.
Within the first several days of use, Al noticed that the medication was not having the same reliable effect that he expected and had experienced for several years with use of the same drug by a different generic manufacturer. He told his wife that the spray was “acting like distilled water instead of medicine.” He continued to use the medication twice a day, including at bedtime, as directed, but continued to have the persistent and troublesome post-nasal drainage. After several months, his wife encouraged him to speak with a pharmacist about the possibility that this generic brand was ‘different’ than his other previous brands. Al spoke with his local pharmacist about his observation that the current generic brand of his nasal spray, from XYZ Pharmaceutical, was not working.
Al was given a refill of First Pharmaceuticals’ generic nasal spray and found that his symptoms went away as soon as he began using the product. The pharmacist provided Mr. F with the lot number, 610877, the NDC number, 50383-700-16, and the expiration date 07/2013, for the XYZ product and Al submitted his report of suspected therapeutic failure to FDA’s MedWatch program.